Hail, Emmet
- When
- June 17, 3:13 PM CST
- Where
- Emmet County, 3.09 mi ENE of Ringsted
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.310, -94.460
Warm and very humid air moved north into Iowa during the day on the 17th. Surface temperatures warmed into the mid 80s to low 90s, with dew point temperatures in the mid 70s to around 80 by mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm and very humid air moved north into Iowa during the day on the 17th. Surface temperatures warmed into the mid 80s to low 90s, with dew point temperatures in the mid 70s to around 80 by mid afternoon. A weak cold front was approaching the state at the same time that a negatively tilted shortwave lifted northeast across the upper Midwest. The atmosphere became very unstable with lifted indices falling to around -9 C. CAPE rose to between 3000 and 4500 J/kg by late afternoon. Downdraft CAPE was around 1500 J/kg with available CAPE in the -10 to -30 C layer of the atmosphere between 800 and 1100 J/kg. With the humid airmass, precipitable water values were between 1.8 and 2 inches, resulting in a relatively low LCL level of 750 to 1000 meters. The freezing level was relatively high, around 14,500 feet. The shear was not all that strong, ranging from around 35 kts over northern Iowa to 20 over the southwest. Thunderstorms fired up initially during the mid to late afternoon hours. The storms consolidated into a solid line during the evening and advanced east-southeast across the state. During the early stages of the development, the thunderstorms produced several tornadoes. One touched down briefly near Lakota in Kossuth County along U.S. Highway 169. A second tornado tracked from southwest of Lakota to north of the city. A third tornado was on the ground briefly east of Rake in Winnebago County. The storms then transitioned into more of a wind and hail event. Due to the warm conditions aloft, most of the hail was only around in inch or so in diameter. Golf ball size hail fell in the Buffalo Center area of Winnebago County. The largest hail was a report of baseball size hail west of Ledyard in Kossuth County. Winds increased as the evening went on and the system accelerated. Tree damage was reported in several locations with winds gusting in the 60 to 70 MPH range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT THU JUN 17 2010 .SHORT TERM /TONIGHT/... STRONG SOUTHERLY FLOW WITH ABUNDANT MOISTURE CONTINUES TO SURGE INTO THE STATE THIS AFTERNOON AHEAD OF STRONG SHORTWAVE AND ASSOCIATED COLD FRONT EJECTING ACROSS THE CENTRAL TO NORTHERN PLAINS. SEVERAL CONCERNS RELATED TO SEVERE WEATHER AND HYDROLOGY LATE THIS AFTERNOON AND THIS EVENING. MODELS IN VERY GOOD AGREEMENT THROUGH FRIDAY MORNING...WITH THE NAM A LITTLE MORE AGGRESSIVE WITH THE QPF...BUT OVERALL WENT WITH THE A BLEND OF GFS/NAM/SREF. INITIATION EXPECTED BETWEEN 21 TO 00Z ACROSS NORTHWEST IOWA WITH A PRE-FRONTAL TROUGH OR POSSIBLY WEAK DRY LINE SURGING INTO EASTERN SOUTH DAKOTA AND NORTHEAST NEBRASKA. SURFACE DEW POINTS RANGE IN THE LOWER TO MIDDLE 70S OVER THE WESTERN HALF OF THE STATE. UNCAPPED LARGE AREA OF MUCAPE VALUES RANGING FROM 1500 TO NEAR OVER 4000 J/KG...WITH 0-3 KM CAPE RANGING 50-200 J/KG ACCORDING TO THE SREF. IMPRESSIVE SHEAR VALUES...0-6KM BULK SHEAR 30-45KTS...0-1KM SHEAR RANGING AROUND 25 KTS. THIS COMBINED WITH HIGH HELICITY VALUES AND LCL HEIGHTS AROUND 2000 FEET WILL LEAD TO THE POTENTIAL FOR TORNADIC SUPERCELLS WITH INITIAL DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING. LATER TONIGHT...WITH LLJ DEVELOPING AND COLD FRONT ENTERING THE WESTERN PORTION OF THE STATE...EXPECTING MERGING INTO MORE OF A LINEAR STORM TYPE. CORFIDI VECTORS HAVE STORMS DEVELOPING SOUTH AND EAST...AND STORM MOTION VECTORS COINCIDE WITH THE SOUTHEAST MOVEMENT. EXPECTING DAMAGING WINDS TO BE THE MAIN THREAT LATER THIS EVENING INTO THE OVERNIGHT HOURS AS MCS MAINTENANCE PROBABILITY OVER 80 PERCENT BY TONIGHT. PW RANGE IN THE 1 TO 2 INCHES TONIGHT...ESPECIALLY ACROSS THE SOUTH WHERE THINKING THE MCS WILL PROPAGATE ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. WITH 3HR-FFG RANGING UNDER 2INCHES OVER MUCH OF THE SOUTHERN HALF OF THE CWA...ISSUED FFA THROUGH 12Z FRIDAY AS IT WILL NOT TAKE MUCH TO GET SOME FLOODING ISSUES OVER THE SOUTH. .LONG TERM /FRIDAY THROUGH THURSDAY/... VERY ACTIVE PATTERN THROUGHOUT DAYS 2-7. STRONG UPPER TROUGH MOVING ENE INTO SRN CANADA TONIGHT AND FRIDAY PUSHING SYNOPTIC FRONTAL BOUNDARY INTO NRN PLAINS AND ACROSS IA. UPPER PATTERN BECOMES ALMOST ZONAL LATE THIS WEEKEND OVER THE UPPER MIDWEST NORTH OF LARGE UPPER RIDGE OVER THE SOUTHERN CONUS. ATMOSPHERE SHOULD RECOVER QUICKLY ON FRIDAY IN THE WAKE OF TONIGHT/S THUNDERSTORMS SETTING UP ANOTHER ROUND OF STORMS FOR FRIDAY AND FRIDAY NIGHT. IF THE FRONT PUSHES SOUTH OF IA FRIDAY NIGHT INTO SATURDAY...THERE MIGHT BE A 18-24 HOUR BREAK IN THE PRECIPITATION. MOISTURE AND THE BOUNDARY RETURN SATURDAY NIGHT AND SUNDAY. SEE NO REASON WHY A MCS WILL NOT DEVELOP NEAR WRN IA OR POINTS WEST SATURDAY AFTERNOON AND EVENING AND THEN MOVE EAST ACROSS IA LATE SATURDAY NIGHT AND SUNDAY. AFTER THAT...OVERALL PATTERN REMAINS THE SAME BUT THE DETAILS BECOME INCREASINGLY DIFFICULT DUE TO ALL OF THE CONVECTION. FORECASTED PERSISTENCE WITH SLIGHTLY HIGHER PCPN PROBABILITIES AT NIGHT VS DAY. TEMPERATURES NOT A HUGE CONCERN. WENT A LITTLE COOLER SATURDAY AND SUNDAY. SATURDAY SINCE IA SHOULD BE NORTH OF THE FRONT AND SUNDAY DUE TO CLOUDS AND PCPN. WILL ISSUE ESF FOR ALL OF THE FORECAST RAIN AND POTENTIAL FLOOD/FLASH FLOOD ISSUES. && .AVIATION... 17/18Z...SIGNIFICANT WEATHER ANTICIPATED LATE THIS AFTERNOON INTO TONIGHT AHEAD OF A STRONG SHORTWAVE AND SURFACE LOW PRESSURE SYSTEM. REAL CONCERN FOR STRONG THUNDERSTORMS AFFECTING ALL TAF SITES AS EARLY AS 21Z THIS AFTERNOON ACROSS THE NORTH AND RAPIDLY REDUCING CONDITIONS TO IFR/MVFR WITHIN THE STRONGEST STORMS. 15Z HRRR AND 12Z 4KM WRF HAVE STORMS DEVELOPING PAST 20Z NEAR FOD/MCW AREAS. MENTIONED THE HEAVY TSTM AND STRONG WINDS WITH TEMPO GROUP FOR FOD AS MORE CONFIDENT IN TIMING OF DEVELOPMENT THAN WITH MCW/ALO. MVFR CIGS/VIS CONDITIONS CONTINUE OVERNIGHT ACROSS DSM/OTM WITH MCS DRIFTING SOUTHWARD LATE THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE- POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...KLP LONG TERM...JAJ AVIATION...KLP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 930 AM CDT THU JUN 17 2010 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 181430- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 930 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST IOWA. SEVERE THUNDERSTORMS ARE QUITE LIKELY FROM LATE AFTERNOON THROUGH THE EVENING WITH LARGE HAIL AND HIGH WINDS POSSIBLE. TORNADOES MAY ALSO OCCUR THROUGH EARLY EVENING. BEFORE THAT TIME...ISOLATED NON-SEVERE THUNDERSTORMS MAY MOVE THROUGH THE AREA. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 400 PM AND MIDNIGHT. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>086- 093>097-181430- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 930 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SEVERE WEATHER IS POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE QUITE LIKELY THIS EVENING INTO THE EARLY MORNING HOURS WITH LARGE HAIL AND HIGH WINDS POSSIBLE. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH MIDNIGHT. SCATTERED NON-SEVERE THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. A FEW OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATEST THREAT IS FOR HEAVY RAINFALL. HEAVIEST RAINFALL IS MOST LIKELY BETWEEN SATURDAY NIGHT AND TUESDAY MORNING...WHEN SEVERAL INCHES MAY FALL IN SOME AREAS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND TONIGHT. AN EMERGENCY MANAGEMENT CONFERENCE CALL WILL BE HELD AT 100 PM THIS AFTERNOON TO DISCUSS THE SEVERE WEATHER POTENTIAL. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT THU JUN 17 2010 IAZ004-005-015-023-024-172200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT 348 PM CDT THU JUN 17 2010 THUNDERSTORMS ACTIVITY WILL CONTINUE TO DEVELOP OVER THE NEXT 1 TO 2 HOURS...WITH THE POTENTIAL FOR SEVERE WEATHER. MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES AT TIMES. DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. KLP
The Minneapolis radar (KMPX), 185 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
16 hail, 15 thunderstorm wind, 12 funnel cloud, 3 tornado. Local standard time, as filed.
Reports of rotating rain curtains and a brief funnel.
The funnel cloud was reportedly under a well defined wall cloud.
The funnel cloud was reported to be rotating and lowering.
The funnel cloud was about half way to the ground.
The funnel cloud was lowering at the time of this report.
Tornado touched down briefly west of Lakota, then lifted.
Walnut size hail was reported.
Tornado was spotted briefly.
Reports of a violently rotating wall cloud with multiple brief funnels.
Dime to nickel size hail was also reported at this time.
A cone tornado was on the ground briefly east of Rake.
Nickel size hail and heavy rain.
Winds were estimated at 70 to 80 MPH.
Several large tree limbs were blown down in town along with one power line.
Several large trees were blown down in Algona.
High winds cause tree damage and damage to houses.
Winds were reported near 60 MPH with hail falling.
Trees up to 12 inches in diameter were blown down.
Trees were blown down in the city.
Trees were blown down in several areas of the city.
Five inch diameter branch down on 9th St. Several branches down around the city.
Trees were blown down.
Large trees were downed, blocking two lanes of traffic.
Law enforcement estimated winds near 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225443, 225444, 225433, 225446, 225427, 225423, 225447, 225422, 225426, 225424, 225425, 225429, 225448, 225428, 225430, 225436, 234287, 225449, 225451, 225439, 225450, 225431, 225432, 225453, 225441, 225454, 225455, 225459, 225469, 225462, 225460, 233373, 225456, 225457, 225471, 225461, 225470, 225464, 225466, 225473, and more.